Alert archive / Texas / Flash Flood Warnings in 2004
Flash Flood Warning 66, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this flash flood warning at Jun 29, 2004, 7:29 PM CDT for Ector County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 29, 2004, 7:29 PM CDT (00:29 UTC)
- Expired
- Jun 29, 2004, 10:30 PM CDT
- In force
- 3 hr
- Issued by
- NWS Midland/Odessa, TX
- Area
- Counties, with a storm outline in the text
County Ector County, TX
The radar
The Midland/Odessa radar (KMAF), 18 km from the middle of the area, began a volume at 00:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 0.5 hours before the alert went out and 17 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1351 J/kg
- Mixed-layer CIN
- -6 J/kg
- Mixed-layer LCL
- 1338 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 111 m²/s²
- 0-3 km storm-relative helicity
- 135 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 5.5
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS54 KMAF 300030 FFWMAF TXC135-300330- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 729 PM CDT TUE JUN 29 2004 THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A * FLASH FLOOD WARNING FOR... NORTHEASTERN ECTOR COUNTY IN WEST TEXAS * UNTIL 1030 PM CDT * AT 722 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED FLASH FLOODING FROM THUNDERSTORMS EXTENDING FROM NORTH ODESSA TO NEAR GARDENDALE...MOVING EAST AT 15 MPH. FLASH FLOODING OF CREEKS AND STREAMS... STREETS AND UNDERPASSES...LOW WATER CROSSINGS... AND LOW LYING FARMLAND IS LIKELY. DO NOT DRIVE ACROSS FLOODED ROADS. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODING. ACT QUICKLY IF FLOODING IS OBSERVED. MOVE TO HIGHER GROUND. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS IMMINENT. IF YOU ARE IN THE WARNED AREA... MOVE TO HIGHER GROUND IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS... CREEKS... AND OTHER LOW LYING AREAS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE. TO REPORT FLOODING... HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN MIDLAND. LAT...LON 3181 10230 3181 10243 3183 10244 3208 10244 3208 10244 3208 10230 $$
2 follow-up statements
000
WGUS74 KMAF 300050
FFSMAF
TXC135-300330-
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
748 PM CDT TUE JUN 29 2004
...A FLASH FLOOD WARNING CONTINUES UNTIL 1030 PM CDT FOR NORTHEASTERN
ECTOR COUNTY...
AT 744 PM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED A THUNDERSTORM
PRODUCING FLASH FLOODING ON 385 NORTH IN ODESSA. OTHER ROADS IN NORTH ODESSA
ARE BELIEVED TO BE FLOODDED. THIS STORM WAS LOCATED OVER EAST ODESSA...MOVING
EAST AT 15 MPH. OVER ONE AND A HALF INCHES OF RAIN HAS BEEN REPORTED AT
SCHLEMEYER AIRPORT.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. ACT QUICKLY IF FLOODING IS OBSERVED. MOVE TO
HIGHER GROUND.
TO REPORT FLOODING OR SEVERE WEATHER ONLY... CALL THE NATIONAL
WEATHER SERVICE FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.
LAT...LON 3181 10230 3181 10243 3183 10244 3208 10244
3207 10231
$$000 WGUS74 KMAF 300204 FFSMAF TXC135-300330- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 902 PM CDT TUE JUN 29 2004 ...A FLASH FLOOD WARNING CONTINUES UNTIL 1030 PM CDT FOR NORTHEASTERN ECTOR COUNTY... AT 900 PM CDT...THUNDERSTORMS THAT PRODUCED THE FLASH FLOODING HAVE MOVED EAST OF ODESSA BUT FLOODING CONTINUES. AT 855 PM WATER UP TO THE BOTTOM OF THE CARS WAS REPORTED ON BUSINESS 20 NEAR LOOP 338. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODING. ACT QUICKLY IF FLOODING IS OBSERVED. MOVE TO HIGHER GROUND. TO REPORT FLOODING OR SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN MIDLAND AT 1 800 597 3220. LAT...LON 3181 10230 3181 10243 3183 10244 3208 10244 $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Jun 29, 1:49 PM CDT, 5 hours 40 minutes earlier.
Area forecast discussion, Jun 29, 1:49 PM CDT, 5 hours 40 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 149 PM CDT TUE JUN 29 2004 .SHORT TERM... PRIMARY CONCERN THROUGH THE SHORT TERM OF THIS FORECAST WILL BE ON THE POTENTIAL FOR LOCALIZED FLASH FLOODING. 88D STORM TOTAL PRECIP ESTIMATES INDICATE ISOLATED 3+ INCH AMOUNTS GENERALLY NORTHEAST OF THE PECOS RIVER SINCE THIS TIME YESTERDAY. GROUND TRUTH MEASUREMENTS APPROACHING 5 INCHES HAVE BEEN RECEIVED FROM NORTHEAST MARTIN COUNTY. THUS FAR FLOODING HAS BEEN RESTRICTED TO MINOR SHORT-LIVED STREET FLOODING PRIMARILY IN THE POPULATION CENTERS. THE FRONTAL BOUNDARY HAS RETREATED NORTH TODAY TO THE VICINITY OF NORTHERN LEA COUNTY AND THE NORTHERN PERMIAN BASIN. WATER VAPOR IMAGERY SHOWS ANOTHER SHORTWAVE TROUGH PROPAGATING NORTHEAST ACROSS NORTHERN MEXICO AND APPROACHING THE BIG BEND ATTM. RADAR TRENDS SHOW INCREASING CONVECTION ALONG THE HIGHER TERRAIN IN ADVANCE OF THIS FEATURE. MODELS HINT AT AN ASSOCIATED UPPER LEVEL SPEED MAX NOSING ACROSS THE SOUTHERN FA THIS EVENING. AT WHICH TIME WEAK DEEP LAYER ASCENT MAY BE FOCUSED ACROSS THE NORTHERN FA. ALSO OF NOTE IS AN AREA OF MODERATE/STRONG INSOLATION AND INCREASING INSTABILITY ALONG AN AXIS FROM THE DAVIS MOUNTAINS INTO SOUTHEAST NEW MEXICO. GIVEN MODIFIED TROPICAL ENVIRONMENT AND SATURATED GROUND CONDITIONS ...WE ARE CONCERNED WITH THE POTENTIAL FOR ADDITIONAL RAIN. WITH RECENT INCONSISTENCY IN MODEL SOLUTIONS AND LACK OF CONFIDENCE IN THE ABILITY TO HIGHLIGHT A GIVEN AREA WITH AN ENHANCED THREAT...WE DO NOT PLAN ON THE ISSUANCE OF A FLASH FLOOD WATCH ATTM... HOWEVER..RADAR TRENDS WILL BE CLOSELY MONITORED THROUGH PRESS TIME. IF A SIGNIFICANT INCREASE IN CONVECTIVE COVERAGE IS NOTED...AN FFA COULD BE REQUIRED FROM THE UPPER TRANS PECOS NORTH AND EAST ACROSS LEA COUNTY AND THE NORTHERN BASIN WHERE ADDITIONAL HEAVY RAINFALL WOULD NOT BE TOLERATED GIVEN CURRENT CONDITIONS. .LONG TERM... MID/UPPER LEVEL FLOW IN TRANSITION TO NW AS TROF MOVES E WED WITH STRONG INDICATION OF TRUE SUBTROPICAL RIDGE (STR) FORMING ACRS NRN MEXICO...WHICH WILL RESULT WLY FLOW ACRS WRN CWFA. MSL PRESSURE FIELDS DO INDICATE WEAKNESS IN PROXIMITY TO NRN CWFA. PUSH OF WLY WINDS INTO DAVIS/GDP MTNS WILL BE FIRST IN A WHILE AND WILL LIMIT POPS TO ISOLD AT BEST IN PRESENCE OF WEAK SHRTWV TROF NOTED IN ETA/GFS. INTO PB WEAK DRYLINE TO EVOLVE WITH LOW LEVEL CONVERGENCE NOTED IN WRN PB. MAIN TROF AXIS IS TO BE IN THE E SO MID LEVEL LIFT EXPECTED TO BE DISPLACED FROM LOW LEVEL CONVERGENCE MINIMIZING POPS IN PB. 85H TEMPS WILL WARM SIGNIFICANTLY 4-6C...THUS TEMPS WILL BE TRENDING BACK TOWARD THE NORMAL. RIDGE WILL CONTINUE TO AMPLIFY ACRS NM INTO WED NIGHT AM. LOW LEVEL CONVERGENCE IN NE NM AS SHRTWV TROF DROPS SE WILL FAVOR MCS COMING SEWD POSSIBLY INTO THE NE CWFA BY THUR AM. AS SUCH WILL KEEP HIEST POPS THERE. MORE OF THE SAME INTO THURS PM WITH DRIER AIR PUSHING FARTHER E INTO SE NM PLAINS. MORE SHRTWV ENERGY LATE THUR NIGHT AND DEVELOPMENT OF LOW LEVEL JET WARRANTS NOCTURNAL POPS IN THE NE AGAIN. BY FRIDAY FAVORED TRACK OF SHRTWV TROFS IN NW FLOW WILL SHIFT NE AWAY FROM CWFA AND THUS POPS WILL DIMINISH. STR WILL REMAIN ANCHORED IN NRN MEXICO INTO THE WEEKEND MAINTAINING WLY LOW/MID LEVEL COMPONENT AND THUS DRY TREND IN THE W. THIS PATTERN WILL FAVOR NORMAL TO ABOVE NORMAL TEMPS. .FIRE WEATHER... RETURN WEST LOW/MID LEVEL FLOW WILL RETURN MUCH DRIER AIR TO THE GUADALUPE/DAVIS MOUNTAINS AND SE NM PLAINS WED/THUR PM. MINIMUM RH/S WILL BE ABLE TO FALL INTO TEENS WED AND NEAR 10% THUR. WEST WINDS AROUND 15 MPH ARE EXPECTED IN THE MTNS WITH HAINES INDICES CLIMBING BACK INTO THE MODERATE CATEGORY WED AND HIGH THUR WITH VERY STEEP LAPSE RATES IN PLACE. && .PRELIMINARY POINT TEMPS/POPS... BIG SPRING TX 62 88 68 92 / 50 20 20 20 CARLSBAD NM 64 96 66 99 / 50 0 0 0 DRYDEN TX 68 89 68 92 / 30 20 10 20 FORT STOCKTON TX 68 92 71 97 / 40 20 10 20 GUADALUPE PASS TX 64 90 67 92 / 30 0 0 0 HOBBS NM 63 93 66 97 / 50 20 10 0 MARFA TX 57 87 56 92 / 30 20 0 20 MIDLAND INTL AIRPORT TX 66 89 69 94 / 50 20 10 20 ODESSA TX 66 90 69 95 / 50 20 10 20 WINK TX 69 97 71 99 / 50 20 0 0 && .MAF WATCHES/WARNINGS/ADVISORIES... TX...NONE. NM...NONE. &&
Hazardous weather outlook, Jun 29, 1:21 PM CDT, 6 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 121 PM CDT TUE JUN 29 2004 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-300900- ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE- DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES- GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY- HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL- NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN- REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY- TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER- 121 PM CDT (1221 PM MDT) TUE JUN 29 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN NEW MEXICO. .DAY ONE...TONIGHT SHOWER AND THUNDERSTORM ACTIVITY IS EXPECTED TO INCREASE ACROSS PARTS OF WEST TEXAS AND SOUTHEAST NEW MEXICO LATE THIS AFTERNOON AND THIS EVENING. ALTHOUGH THIS ACTIVITY IS GENERALLY EXPECTED TO BE NON- SEVERE...INTENSE LOCAL DOWNPOURS CAUSING FLASH FLOODING...AND LOCALLY STRONG WINDS WILL BE POSSIBLE. IN ADDITION...DEADLY LIGHTNING WILL ACCOMPANY ANY STORMS. THE MOST LIKELY AREAS TO EXPERIENCE THUNDERSTORMS LATER TODAY AND TONIGHT INCLUDE THE PLAINS OF SOUTHEAST NEW MEXICO...THE NORTHERN AND WESTERN PERMIAN BASIN...THE UPPER TRANS PECOS...AND THE DAVIS MOUNTAINS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER GROUPS AND EMERGENCY OFFICIALS SHOULD MONITOR THE LATEST WEATHER INFORMATION THOUGH TONIGHT AND SHOULD BE PREPARED SHOULD HAZARDOUS WEATHER CONDITIONS DEVELOP ACROSS THE AREA.
In the hours before
Special weather statement, Jun 29, 7:20 PM CDT, 9 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 720 PM CDT TUE JUN 29 2004 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-300300- ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE- DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES- GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY- HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL- NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN- REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY- TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER- 720 PM CDT (620 PM MDT) TUE JUN 29 2004 ...TROPICAL FUNNEL CLOUDS POSSIBLE THROUGH THIS EVENING... THE NATIONAL WEATHER SERVICE IN MIDLAND HAS RECEIVED A NUMBER OF REPORTS OF FUNNEL CLOUDS THIS AFTERNOON AND EVENING. NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUES TO DETECT SCATTERED THUNDERSTORMS ACROSS THE SOUTHEASTERN NEW MEXICO PLAINS...CENTRAL AND NORTHERN PERMIAN BASIN...TRANS PECOS...AND WESTERN LOW ROLLING PLAINS. THIS ACTIVITY WILL PERSIST THROUGH THE EVENING. THE AIRMASS ACROSS WEST TEXAS AND SOUTHEASTERN NEW MEXICO IS MOIST AND UNSTABLE. BECAUSE THE AIRMASS IS SO MOIST...TROPICAL FUNNEL CLOUDS MAY DEVELOP UNDERNEATH THESE STORMS. TYPICALLY...TROPICAL FUNNELS ARE SHORT-LIVED AND RARELY LAST LONGER THAN TEN MINUTES. THEY ARE ALSO SMALL AND GROW TO PERHAPS TEN OR TWENTY YARDS IN DIAMETER. ON RARE OCCASIONS...THESE FUNNEL CLOUDS DO TOUCH THE GROUND AND BRIEFLY BECOME TORNADOES. WIND SPEEDS ASSOCIATED WITH TROPICAL FUNNEL CLOUDS ARE GENERALLY UNDER 60 MPH...COMPARABLE TO A STRONG DUST DEVIL...AND CAN DAMAGE LIGHTWEIGHT STRUCTURES SUCH AS CARPORTS AND AWNINGS. SINCE THESE TROPICAL FUNNELS ARE BRIEF... SMALL...AND RELATIVELY WEAK...THEY ARE VIRTUALLY IMPOSSIBLE TO DETECT WITH DOPPLER RADAR. ALONG WITH THE TROPICAL FUNNEL CLOUDS...GUSTY WINDS AND DEADLY CLOUD TO GROUND LIGHTNING MAY ACCOMPANY THESE STORMS. SEEK SAFE SHELTER IF THREATENING WEATHER APPROACHES YOUR LOCATION. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL TELEVISION OR RADIO STATIONS...OR YOUR CABLE TELEVISION PROVIDER FOR THE LATEST IN WEATHER INFORMATION. AKL
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 29, 7:47 PM CDT | Flash Flood Warning | MAF | Midland | 3 hr |
| Jun 29, 10:33 PM CDT | Flash Flood Warning | MAF | Terrell | 3 hr |
| Jun 29, 10:35 PM CDT | Flash Flood Warning | MAF | Pecos | 3 hr |
Nearby
Flash Flood Warnings in Texas, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.